Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 135, NWS Jackson, MS

September 20, 2008Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 20, 2008, 2:12 PM CDT for Lamar County, Marion County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2008, 2:12 PM CDT (19:12 UTC)
Expired
Sep 20, 2008, 4:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Lamar County, MS, Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 201912
FFWJAN
MSC073-091-202115-
/O.NEW.KJAN.FF.W.0135.080920T1912Z-080920T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
212 PM CDT SAT SEP 20 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...SANDY HOOK...COLUMBIA...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WEST HATTIESBURG...

* UNTIL 415 PM CDT

* AT 209 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
VERY HEAVY RAINFALL ASSOCIATED WITH THUNDERSTORMS MOVING SLOWLY 
ACROSS MARION INTO LAMAR COUNTIES. ADDITIONAL RAINFALL OF TWO TO 
THREE INCHES IS POSSIBLE OVER THE WARNING AREA AND THIS WOULD RESULT 
IN FLASH FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3102 8951 3100 8955 3100 8983 3107 8984
      3107 8991 3112 8993 3126 8989 3137 8947
      3137 8945 3135 8944 3135 8935 3101 8934
      3101 8941 3099 8943

$$

EEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 9:55 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 20, 9:55 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
955 AM CDT SAT SEP 20 2008

.UPDATE...LATEST SATELLITE IMAGERY SHOWS A BROAD FLAT UPPER TROUGH
OVER THE MISSISSIPPI VALLEY REGION WITH A SERIES OF WEAK IMPULSES ROTATING
AROUND IT. GOOD ISENTROPIC LIFT HAS BEEN THE MAIN REASON FOR THIS
MORNINGS LOCALLY HEAVY RAINS AND EMBEDDED THUNDERSTORMS. THE ELEVATED
BOUNDARY CONTINUES TO PERSIST ACROSS AN AREA JUST SOUTHEAST OF THE NATCHEZ
TRACE...WHICH IS REFLECTED BY RADAR IMAGERY. ALSO AN INVERTED
SURFACE TROUGH ACROSS THE NORTHWEST DELTA REGION. EXPECT THE
ISENTROPIC LIFT TO CONTINUE WITH THE POTENTIAL FOR SOME
LOCALLY HEAVY RAINS. SO WILL CONTINUE TO KEEP THE BEST POPS GENERALLY
ALONG AND SOUTHEAST OF THE NATCHEZ TRACE CORRIDOR PER ELEVATED
BOUNDARY. CURRENT HIGHS FROM THE UPPER 70S EAST TO THE LOWER 80S
WEST STILL LOOKS TO BE ON TRACK...ESPECIALLY WITH LESS CLOUDS WEST
OF THE MS RIVER.  THE RAINS WILL MAKE TODAYS FORECAST HIGHS A
CHALLENGE FOR THE REST OF THE REGION./17/

&&
.AVIATION...LOOKS LIKE MEI WILL HAVE GREATEST IMPACTS FROM
CONVECTION AS WE GO INTO THE EARLY AFTN WITH GTR/JAN/HBG ON THE
FRINGES. EXPECT IFR CONDITIONS TO PREVAIL AT MEI WITH OCNL MVFR
CONDITIONS AT GTR/HBG/JAN UNTIL ABOUT AROUND 18Z. AS CONVECTION
ATTEMPTS TO SHIFTS EWD...HBG COULD HAVE BIGGER CONCERNS AFTER 18Z
GLH WILL REMAIN ON THE EASTERN EDGE OF A STRATUS DECK THIS
MORNING...BUT EROSION OF THE DECK WILL SEND THEM TO VFR STATUS FOR
THE AFTERNOON. VFR CONDITIONS WILL PREVAIL AT GWO...BUT A FEW
SHOWERS COULD IMPACT THE AREA THIS AFTN. FOR TONIGHT...THERE WILL BE
SOME FOG AS WOULD BE EXPECTED WITH THE WET GROUND...BUT MID LEVEL
CLOUDS MAY LIMIT SFC COOLING AND FOG PRODUCTION AND WILL KEEP MVFR
FORECASTS FOR NOW. /EC/

&&

.PREVIOUS DISCUSSION...358 AM CDT SAT SEP 20 2008

.SHORT TERM...MOST OF THE CENTRAL PORTIONS OF THE CWA WILL START OFF
WITH A WET MORNING. MOST OF THE NIGHT PERIOD THERE HAVE BEEN DECENT
SIZED RAIN AREAS WITH EMBEDDED TSRA MOVING GENERALLY NE. THERE
EXISTS A NICE ELEVATED BOUNDARY ACROSS THE CENTRAL PORTIONS OF THE
CWA WITH A WEAK INVERTED SFC REFLECTION SHOWING UP AS A PRESSURE
TROUGH. ALOFT THERE EXISTS A SOLID AREA OF CYCLONIC FLOW WITHIN A
BROAD UPPER LOW/TROUGH WHICH IS PROVIDING DECENT ASCENT OVER THE
CWA. POCKETS OF BETTER LOW LEVEL MOISTURE ARE SUPPORTING THE RAIN
AREAS AND THIS IS EXPECTED TO CONTINUE FOR MOST OF TODAY. WE MAY
ACTUALLY SEE SFC CONVERGENCE GET ENHANCED ALONG THE I-55 CORRIDOR
LATER TODAY AS SOME DRIER LOW LEVEL AIR MOVES IN FROM THE EAST AND
HELPS SHARPEN UP THE INVERTED SFC TROUGH. OVERALL...MOISTURE
ASSOCIATED WITH THIS SYSTEM IS NOT PARTICULARLY DEEP AS INDICATED BY
WATER VAPOR IMAGERY. HOWEVER...MOISTURE BETWEEN 850 AND 600 MB IS
MORE THAN SUFFICIENT AND WITH DECENT ISENTROPIC ASCENT HOLDING
STEADY TODAY...DECENT RAIN CHANCES WILL EXIST. AT THIS POINT...LOOKS
LIKE THE I-55 CORRIDOR WILL CONTINUE TO BE THE AREA FOR THE BEST
PRECIP CHANCES. CHANCES WILL DROP OFF ON EACH SIDE OF THE CWA.
OVERALL...NOT EXPECTING A GREAT DEAL OF RAIN...BUT THERE DOES EXIST
THE POTENTIAL FOR CONVECTION AND THE LOCALIZED AREAS THAT SEE THE
FEW STORMS WILL SEE HIGHER PRECIP TOTALS. I WILL CONTINUE TO WORD
ISO THUNDER WITH THE SHOWER ACTIVITY.

TEMPS WILL BE TOUGH AGAIN TODAY AS PRECIP/CLOUDS WILL ALLOW FOR
POTENTIALLY A LARGE VARIATION ACROSS PORTIONS OF THE CWA. SINCE
THICKER CLOUDS AND PRECIP EXIST TO START THE PERIOD...WE SHOULD SEE
AN OVERALL COOLER DAY. THE WARMEST AREAS LOOK TO BE ALONG AND W OF
THE MS RIVER AS THINNER CLOUDS LOOK TO EXIST.

FOR TONIGHT...THE OVERALL PRECIP ACTIVITY LOOKS TO BE A GOOD BIT
LESS AS THE FLOW WEAKENS SOME AND THE RESULTING ISENTROPIC ASCENT IS
LESS. BEST CHANCES LOOK TO OCCUR DURING THE EARLY EVENING AS
ACTIVITY MAY LINGER FROM THE AFTERNOON. I WILL LOWER POPS 10% ACROSS
THE BOARD AND GO WITH A 30-40% RANGE. AFTER 03Z...I WILL LOWER POPS
AGAIN AND MENTION JUST SLIGHT CHANCE. AS FOR TEMPS...LOOKS LIKE GUID
IS AGAIN TOO COOL AND I WILL WARM MOST LOCATIONS. I WONT GET TOO
AGGRESSIVE AS THE POTENTIAL FOR SLIGHTLY DRIER AIR TO MOVE IN MAY
ALLOW FOR LOWER VALUES. HOWEVER...CLOUDS AND LIGHT WINDS SHOULD KEEP
TEMPS WARMER THAN GUID VALUES.

FOR SUN THROUGH SUN NIGHT...WE REALLY START TO LOOSE OUR LIFT FROM
THE LINGERING BROAD UPPER TROUGH AND WE SHOULD SEE EVEN LESS PRECIP
ACTIVITY AROUND. WHAT DOES OCCUR LOOKS TO BE MORE DIURNAL AND I HAVE
INDICATED THAT IN THE GRIDS. GUID POPS INDICATE THIS TREND AND I
HAVE FOLLOWED. AS FOR TEMPS...GUID VALUES ARE NOT TOO BAD BUT MAY BE
A LITTLE LOW IF CLOUDS THIN MORE. I THINK WE WILL SEE A BIT LESS
CLOUDS AND HAVE ADDED A FEW DEGREES TO SOME LOCATIONS FOR HIGHS.
GENERALLY HAVE GONE WITH 82-85 FOR HIGHS. FOR SUN NIGHT LOWS...GUID
AGAIN SEEMS TOO COOL. WITH A COMBINATION OF SOME LIGHT WINDS AND
LINGERING CLOUDS...I HAVE WARMED LOWS A FEW DEGREES WITH THE COOLEST
TEMPS ACROSS THE E/NE.  /CME/

.LONG TERM...MONDAY THROUGH SATURDAY...BY MONDAY THE S/W IS EXPECTED
TO MOVE EAST OF THE AREA AND HIGH PRESSURE WILL BEGIN TO BUILD INTO
THE REGION. A FEW SHOWERS WILL LINGER ACROSS THE SOUTHEASTERN
PORTIONS OF THE CWFA FOR MONDAY. HEIGHTS WILL BE RISING THROUGH THE
DAY AND DRIER AIR WILL BEGIN TO MOVE IN...SO THESE SHOWERS SHOULD
BEGIN TO MOVE OUT OF THE AREA BY MONDAY NIGHT.

RIDGING ALOFT WILL BEGIN TO TAKE OVER THE AREA AND KEEP THE AREA DRY
FOR TUESDAY THROUGH FRIDAY. IN THE LOW LEVELS THE AREA WILL SEE
DRIER AIR ADVECT INTO THE REGION FROM THE ENE AS A BACKDOOR FRONT
APPROACHES. THIS COMBINED WITH SOME CAPPING OVER THE REGION SHOULD
PROVIDE FOR LITTLE CLOUD COVER OVER THE CWFA FOR THE MIDDLE TOWARD
THE END OF THE WORK WEEK. THIS MAINLY LEAVES FOR A TEMPERATURE
FORECAST FOR TUESDAY AND BEYOND. HAVE REMAINED WITH MEX GUI HIGHS
THAT GIVES PRETTY NORMAL VALUES IN THE MIDDLE 80S.  WITH CLEAR SKIES
AND DRIER AIR ADVECTING INTO THE REGION HAVE LOWERED LOWS A BIT.
THIS IS MAINLY TO TREND VALUES CLOSER TO ENSEMBLE GUI.  THIS WILL
GIVE MAINLY LOWER 60S WITH LOCATIONS IN THE EAST AND NORTHEAST
POSSIBLY DIPPING INTO THE UPPER 50S WHERE THE BEST RADIATIONAL
COOLING WILL OCCUR./14/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       79  65  82  62 /  60  42  30  10
MERIDIAN      79  63  83  59 /  56  32  25  11
VICKSBURG     81  64  84  63 /  38  31  29   9
HATTIESBURG   82  65  83  63 /  67  31  26  15
NATCHEZ       80  64  82  63 /  57  28  30  14
GREENVILLE    83  62  83  62 /  32  28  31   8
GREENWOOD     79  63  82  61 /  43  34  34   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Sep 20, 4:02 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
402 AM CDT SAT SEP 20 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
210915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
402 AM CDT SAT SEP 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

In the hours before

Special weather statement, Sep 20, 12:56 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1256 PM CDT SAT SEP 20 2008

MSZ072>074-201910-
FORREST MS-LAMAR MS-MARION MS-
1256 PM CDT SAT SEP 20 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES WEST OF KOKOMO AT 1256 PM
CDT...MOVING EAST AT 20 MPH. HEAVY RAINFALL OF TWO TO THREE INCHES
AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO EXPECTED WITH THIS
STORM. OTHER STORMS ARE DEVELOPING OVER SOUTHERN MARION AND LAMAR
COUNTIES AND MOVING NORTH TOWARD THE PURVIS AND COLUMBIA AREAS.
THESE STORMS COULD BECOME STRONG AS WELL.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHERN MARION...LAMAR AND FORREST COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

EEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:12 PM CDTFlash Flood WarningJANLowndes, Oktibbeha2 hr
Sep 20, 7:11 AM CDTFlash Flood WarningJANHinds, Rankin83 min
Sep 20, 8:51 AM CDTFlash Flood WarningJANFranklin, Lincoln114 min
Sep 20, 1:31 PM CDTSevere Thunderstorm WarningJANMarion59 min

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.